Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 446, NWS Nashville, TN

August 17, 2003Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 17, 2003, 3:09 PM CDT for Benton County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 3:09 PM CDT (20:09 UTC)
Expired
Aug 17, 2003, 3:50 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 172009
SVRBNA
TNC005-172050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 350 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CAMDEN...MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 330 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3614 8814 3591 8816 3590 8800 3610 8804

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:20 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 10:20 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT SUN AUG 17 2003

UPPER JET MAX OVER NORTHERN KENTUCKY AT 17/12Z. NOT MUCH PRECIP ON
THE WEST SIDE OF THIS FEATURE...YET. WEAK CAPPING IN PLACE FOR NOW.
JET MAX MOVES OVER MID ATLANTIC...WITH UPPER S/W MOVING OVER MIDDLE
TENNESSEE THIS EVENING. WEATHER LOOKS MORE INTERESTING THEN...RATHER
THAN THIS AFTERNOON. BUT WITH MOS/MODEL RAIN CHANCE SO LOW...WILL
WAIT TO SEE HOW THINGS DEVELOP BEFORE ANY FORECAST CHANGES ARE MADE
FOR TONIGHT.

WILL KEEP SCATTERED THUNDERSTORMS IN THE AFTERNOON FORECAST. NO
CHANGES PLANNED AT THIS TIME.

.BNA...NONE.

04
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 9 hours 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

COLD FRONT WILL DROP DOWN ACROSS THE AREA LATE TODAY AND MAY RESULT
IN LOCALLY SEVERE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND
EVENING. INDICATIONS ARE THAT THE MAIN THREAT IS DAMAGING WIND AND
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE LATER
TODAY.

07

In the hours before

Special weather statement, Aug 17, 3:05 PM CDT, 4 minutes before
TNZ022-024-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT SUN AUG 17 2003

...STRONG STORMS MOVING THROUGH BENTON AND HUMPHREYS COUNTIES...

A CLUSTER OF STRONG STORMS ALONG THE TENNESSEE RIVER IN BENTON
AND HUMPHREYS COUNTIES WILL CONTINUE TO MOVE SOUTHWARD.  THESE STRONG
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:12 PM CDTFlash Flood WarningOHXBenton2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.